Michigan, 2010

Hail and Damaging Winds in Michigan, July 20, 2010

July 20, 2010 · NWS MQT · 5 events in 2 counties and zones

An upper level disturbance triggered scattered severe thunderstorms over south central Upper Michigan on the afternoon and evening of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper level disturbance triggered scattered severe thunderstorms over south central Upper Michigan on the afternoon and evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 20, 2:01 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 20, 2:01 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
401 PM EDT TUE JUL 20 2010

.SYNOPSIS...
A COLD FRONT OVER WESTERN UPPER MICHIGAN HAS TRIGGERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS THE WESTERN UPPER
PENINSULA. SOME OF THESE STORMS ARE BECOMING STRONG WITH AN AXIS OF
1000-1500 J/KG CAPE VALUES ACROSS WESTERN AND CENTRAL UPPER MI. THE
BEST STORMS ARE CURRENTLY OVER WI WHERE THE BETTER DEEP SHEAR IS
LOCATED...AND OVER EXTREME EASTERN UPPER MI WHERE THE LEFT JET REGION
AND ASSOCIATED DIVERGENCE IS LOCATED. WITH THE HIGH PRECIPITABLE
WATER VALUES ACROSS THE AREA AND RELATIVELY SLOW MOTION TO THE
STORMS...EXTREMELY HEAVY RAINFALL IS OCCURRING THE THE STORMS.

&&

.SHORT TERM(TONIGHT INTO WEDNESDAY)...
EXPECT STORMS TO CONTINUE TO EXPAND IN COVERAGE IN THE LATE
AFTERNOON AND EARLY EVENING AS THE SHORT WAVE NOW NEAR THE ARROWHEAD
MOVES EAST. WOULD THINK THAT IN THE SHORT TERM THE BEST CHANCE FOR
STORMS WILL BE ACROSS THE EASTERN 1/2 OF UPPER MI WHERE THE BEST
INSTABILITY IS LOCATED. NO EVIDENCE OF A LAKE BREEZE YET...ALTHOUGH
IT WOULD SEEM THAT ONE MAY STILL OCCUR OFF OF LAKE SUPERIOR WITH
TEMPS AT ERY AROUND 80. WILL CONTINUE WITH SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA EARLY THIS EVENING...THEN
BECOMING ISOLATED BY MIDNIGHT AS THE WAVE AND ASSOCIATED COLD FRONT
MOVES EAST OF THE FORECAST AREA. CANNOT RULE OUT ISOLATED SEVERE
HAIL THIS EVENING WITH THE BETTER SHEAR MOVING INTO THE AREA LATE
THIS AFTERNOON...HOWEVER HEAVY RAINFALL IS PROBABLY THE GREATER
THREAT WITH THE STORMS WITH PRECIPITABLE WATER VALUES AROUND 1.6
INCHES.

WITH THE RAIN ACROSS THE AREA...MAY ALSO SEE SOME PATCHY FOG DEVELOP
AGAIN OVERNIGHT. AS THE COLD FRONT AND PARENT LOW PRESSURE MOVES
EAST...WESTERLY WINDS WILL INCREASE ESPECIALLY ACROSS THE WEST WHICH
MAY HELP TO KEEP FOG OUT OF THE WESTERN U.P. HOWEVER...THE WINDS ARE
EXPECTED TO BE LIGHT ACROSS THE CENTRAL AND EAST WHICH SHOULD HELP
TO ALLOW FOR FOG FORMATION AGAIN LATER TONIGHT INTO EARLY WEDNESDAY.

A SECONDARY WAVE OVER ALBERTA WILL MOVE INTO THE WESTERN LAKES LATE
TONIGHT INTO WEDNESDAY MORNING. MOST OF THE DEEP MOISTURE WILL BE
SCOURED OUT WITH THE LEADING WAVE THIS EVENING...AND DYNAMICS WILL
BE MINIMAL WITH THE AREA BEING ON THE LEFT ENTRANCE REGION OF THE
JET. NONETHELESS...THE STRENGTH OF THE WAVE WARRANTS THE
CONTINUATION OF SCHC POPS WED MORNING. AFTER THE WAVE MOVES
THROUGH...THE SKIES SHOULD CLEAR OUT WITH MOSTLY SUNNY SKIES
EXPECTED BY EVENING.

WITH DWPTS NEAR 60 AGAIN TODAY...TEMPS WILL LIKELY ONLY DROP INTO
THE UPPER 50S TO AROUND 60. A LITTLE LESS HUMID ON WEDNESDAY
ALTHOUGH TEMPS WILL STILL RISE INTO MID 70S TO AROUND 80.

.LONG TERM /WEDNESDAY NIGHT THROUGH NEXT TUESDAY/...

WEDNESDAY NIGHT...DRY WEATHER WILL BE THE RULE DURING THIS PERIOD
UNDER RISING 500MB HEIGHTS AND CONFLUENT UPPER LEVEL FLOW. SFC WIND
WILL REMAIN LIGHT AS SFC PRESSURE GRADIENTS WEAKEN THROUGH THE
OVERNIGHT. KEPT OVERNIGHT LOWS ON THE COOLER SIDE...ACTUALLY LOWER
THAN GUIDANCE IN SOME AREAS...AS CLEARING SKIES WILL ALLOW FOR GOOD
RADIATIONAL COOLING. WOULDN'T BE SURPRISED IF A FEW PLACES DROPPED TO
50.

THURSDAY THROUGH SATURDAY...TO START THE DAY ON THURSDAY SKIES WILL BE
SUNNY WITH CLOUDS INCREASING FROM WEST TO EAST THROUGHOUT THE DAY.
LOW PRESSURE STRENGTHENING OVER THE NORTHERN/CENTRAL PLAINS WILL
PUSH A WARM FRONT TO THE WI BORDER LATE THURSDAY AFTN AND THEN
ACROSS THE CWA OVERNIGHT...WITH THE LOW ITSELF TRACKING OVER UPPER
MICHIGAN. THOUGH...AS USUAL...QUESTIONS REMAIN W.R.T QPF AMOUNTS AND
PLACEMENT.

LATEST NAM GUIDANCE SUGGESTS THE WARM FRONT MAY REMAIN SOUTH OF THE
FA AND THE MAIN SURFACE LOW AND THE MAIN MID LEVEL ENERGY TO THE
NORTHWEST OF UPPER MICHIGAN. THIS SOLUTION WOULD LEAVE MOST OF UPPER
MICHIGAN HIGH AND DRY...WHICH WOUDLN/T BE SURPRISING. USING THE
PREFERRED ECMWF GUIDANCE THOUGH WARRANTS HIGH CHANCE POPS ACROSS THE
AREA THURSDAY NIGHT AS ITS SOLUTION PUSHES THE WARM FRONT/DEEPER
MOISTURE THROUGH THE CWA OVERNIGHT AND INTO FRIDAY MORNING. CAN/T
HELP BUT WONDER IF A EC/NAM COMPROMISE MAY END UP VERIFYING AS
CONVECTION FIRING OVER CENTRAL WI COULD END UP ROBBING THE
MOISTURE/INSTABILITY WE WOULD NEED FOR HEAVY RAIN. FOR NOW WILL GO
WITH A 50 PERCENT CHANCE OF RAIN THURSDAY NIGHT. GIVEN THE
UNCERTAINTIES ALREADY MENTIONED DIDN/T FEEL CONFIDENT GOING ANY
HIGHER WITH POPS. MAINTAINED LOW CHANCE POPS FOR FRIDAY AND SATURDAY
AS MAIN S/W ENERGY SWINGS THROUGH THEREAFTER.

SUNDAY THROUGH NEXT TUESDAY...BEHIND THE S/W HIGH PRESSURE BECOMES
RE-ESTABLISHED AND WILL REMAIN OVER THE UPPER GREAT LAKES AT LEAST
THROUGH MONDAY AFTN. BY MONDAY NIGHT A WEAK S/W DROPS ACROSS THE
UPPER GREAT LAKES FROM NORTHWEST ONTARIO. SIMILAR TO YESTERDAY/S
GUIDANCE...MOISTURE PROFILES LOOK MEAGER AND I AM OVERALL NOT EXCITED
ABOUT PRECIPITATION POTENTIAL GIVEN BEST AVAILABLE MOISTURE REMAINS
NORTH OF LAKE SUPERIOR AND OVERALL ASCENT ASSOCIATED WITH THIS TROUGH
IS WEAK.

&&

.AVIATION (18Z ISSUANCE)...
MAY SEE SOME THUNDERSTORMS THROUGH 21Z AT SAW AS THE FRONT MOVES
THROUGH. OTHERWISE...CONDITIONS WILL GENERALLY STAY IN THE MVFR OR
VFR RANGE THIS EVENING. IF WINDS GO LIGHT AT SAW...FOG WILL LIKELY
ONCE AGAIN DEVELOP OVERNIGHT AND HAVE INCLUDED VLIFR CONDITIONS AT
SAW LATE. CONDITIONS WILL IMPROVE TO VFR ON WEDNESDAY.

&&

.MARINE (4 PM ISSUANCE)...
WINDS WILL REMAIN BELOW 20 KNOTS THROUGH THE FORECAST PERIOD...OTHER
THAN SOME GUSTY WINDS WITH ANY THUNDERSTORM ACTIVITY THIS EVENING.
PATCHY DENSE FOG WILL BE A PROBLEM AGAIN TONIGHT DUE TO THE RAIN
OVER THE LAKE AGAIN TODAY. UNCLEAR WHETHER THE FOG WILL BE
WIDESPREAD AS THE WINDS WILL INCREASE BEHIND THE COLD FRONT TONIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SYNOPSIS/SHORT TERM...MRD
LONG TERM...PEARSON
AVIATION...MRD
MARINE...MRD
Hazardous weather outlook, Jul 20, 1:47 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
347 PM EDT TUE JUL 20 2010

MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
347 PM EDT TUE JUL 20 2010 /247 PM CDT TUE JUL 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HAIL AND HEAVY RAINFALL WOULD BE APPRECIATED.

LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
347 PM EDT TUE JUL 20 2010 /247 PM CDT TUE JUL 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL ALONG WITH BRIEF HEAVY RAIN
AND GUSTY WINDS TO 35 MPH.

PATCHY FOG IS EXPECTED OVER PORTIONS OF LAKE SUPERIOR. SOME OF THE
FOG MAY BE DENSE...REDUCING VISIBILITIES TO LESS THAN A QUARTER MILE
AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
347 PM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE
STRONGER STORMS MAY PRODUCE SMALL HAIL ALONG WITH BRIEF HEAVY RAIN
AND GUSTY WINDS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

PEARSON

In the hours before

Special weather statement, Jul 20, 12:36 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
236 PM EDT TUE JUL 20 2010

MIZ005-010-011-201915-
DICKINSON-IRON-MARQUETTE-
136 PM CDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ALERT FOR DICKINSON...IRON AND MARQUETTE
COUNTIES UNTIL 215 PM CDT/315 PM EDT/...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WITCH LAKE...OR 14 MILES NORTH
OF CRYSTAL FALLS.  THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE AND VERY HEAVY DOWNPOURS ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BONE LAKE...
  WITCH LAKE...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

MZ
Special weather statement, Jul 20, 2:09 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
409 PM EDT TUE JUL 20 2010

MIZ011-202100-
DICKINSON-
309 PM CDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 400 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FELCH TO 8 MILES
SOUTHWEST OF KINGSFORD...OR ALONG A LINE EXTENDING FROM 16 MILES
NORTHEAST OF IRON MOUNTAIN TO 8 MILES SOUTHWEST OF KINGSFORD.  THESE
STORMS WERE MOVING EAST AT 25 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MERRIMAN...
  KINGSFORD...
  FOSTER CITY...
  QUINNESEC...
  NORWAY...
  VULCAN...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MRD

The radar

The Marquette radar (KMQT), 91 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Dickinson

When
July 20, 2:22 PM CST to 2:24 PM CST
Where
Dickinson County, 1.19 mi SE of (Imt)iron Mtn Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.810, -88.100

Thunderstorm Wind, Dickinson

When
July 20, 2:25 PM CST to 2:30 PM CST
Where
Dickinson County, 1.19 mi SE of (Imt)iron Mtn Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
45.810, -88.100

Numerous trees and power lines were reported down. Damage was also reported to homes and cars from downed trees. Street flooding also occurred.

Hail, Dickinson

When
July 20, 2:35 PM CST to 2:37 PM CST
Where
Dickinson County, 1.93 mi E of Quinn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.800, -87.960

Thunderstorm Wind, Menominee

When
July 20, 3:25 PM CST to 3:27 PM CST
Where
Menominee County, 1.28 mi SSE of Hermansville
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
45.702, -87.593

Seven large trees were blown down in the Meyer Township Cemetery in Hermansville, one of which was a 60-foot, 40-inch diameter basswood.

Thunderstorm Wind, Menominee

When
July 20, 5:50 PM CST to 5:54 PM CST
Where
Menominee County, Menominee
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
45.120, -87.620

Widespread tree damage occurred...most extensively in the 1st Street area. A tree fell on a car and another had roots exposed. A boat and a trailer were overturned. Two trees fell into power lines and a power pole...snapping the pole.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253113, 253114, 253116, 254098, 253117.